Iowa, 2007

Lightning Strike in Iowa, September 25, 2007

September 25, 2007 · NWS DVN · 1 event in 1 county or zone

5 miles west southwest of Lowden, IA around 10:45 am September 25th. The tree caught on fire and phone service was interrupted for a while.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Lightning struck a tree next to a house located about 3.5 miles west southwest of Lowden, IA around 10:45 am September 25th. The tree caught on fire and phone service was interrupted for a while.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 25, 2:15 AM CST, 7 hours 30 minutes earlier.

Area forecast discussion, Sep 25, 2:15 AM CST, 7 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
315 AM CDT TUE SEP 25 2007

.SYNOPSIS...
ANALYSIS AT 2 AM INDICATES LARGE AREAS OF SHOWERS AND STORMS EXTENDING
ALONG AND BEHIND SURFACE FRONT...MOST NUMEROUS ALONG 850 MB BOUNDARY.
WEAK SURFACE WAVE IN EASTERN KANSAS NOTED AND IS SUPPORTED BY PROFILERS
WITH AREA OF ENHANCED LOW LEVEL CONVERGENCE SW/SC IA INTO KS/NE WHICH
ALSO SHOWS UP WITH COOLING CLOUD TOPS AHEAD OF VORT MAX LOCATED OVER NC
COLORADO.  AWIPS DISTANCE-TIME FEATURES TRACK AND SUPPORT THIS AREA OF
ENHANCED FORCING TO PASS OVER FORECAST AREA LATE MORNING AND ESPECIALLY
AFTERNOON DURING MAX DIABATIC HEATING SUPPORTING WIDESPREAD MODERATE TO
LOCALLY HEAVY RAINFALL AMOUNTS TODAY. SURFACE FRONT TO PASS THROUGH AREA
BETWEEN 14Z AND 00Z WITH FALLING TEMPS INTO 50S AND 60S BEHIND FRONT.
DECENT UPPER LEVEL DIFFLUENCE ALSO SUPPORTS PRECIPITATION TODAY INTO
EARLY EVENING.

&&

.SHORT TERM...TODAY AND TONIGHT...BASED ON ANALYSIS ABOVE AND BLEND
OF GFS/UKMET WITH INPUTS FROM OTHER SOLUTIONS...STRAIGHTFORWARD
FORECAST. WENT CATEGORICAL POPS EASTERN 2/3 WITH LIKELY NW TODAY WITH
FALLING PM TEMPS NW 1/3 BEHIND ADVANCING FRONT. DECENT GRADIENT WITH
MAX TEMPS SE 1/3 TO REACH OR INTO LOWER 80S WITH 60S NW SECTIONS.
FORCING AND MOISTURE SUPPORTS WIDESPREAD ONE QUARTER TO THREE QUARTER
INCH RAIN AMOUNTS WITH ISOLATED ONE INCH PLUS TOTALS.  AXIS OF
HEAVIEST RAINFALL SUGGESTED ALONG A FREEPORT TO QUAD CITIES TO
MEMPHIS MISSOURI AXIS AND EAST FOR LOCALIZED ONE PLUS INCH AMOUNTS.
LIMITED INSTABILITY TO MAINLY EMBEDDED STORMS WITH BEST CHANCE OF ANY
SEVERE SUGGESTED EAST OF AREA DUE TO LIMITED HEATING.  TONIGHT...
LINGERING SHOWERS MAINLY EAST OF MISSISSIPPI UNTIL LATE EVENING AS
COLDER AIR MOVES IN ON MODERATE NW WINDS OF 10 TO 20+ MPH.  CLEARING
NW TO SE OVERNIGHT WITH MINS IN LOWER TO MID 40S NW SECTIONS AND
LOWER TO MID 50S SE WHERE CLOUDS HANG IN LONGER FOR SIGNIFICANT
GRADIENT.  DAY SHIFT MAY NEED TO ADJUST THIS GRADIENT DEPENDING ON
SPEED OF CLEARING AND COLD AIR MOVING IN.   ..NICHOLS..

.LONG TERM...WEDNESDAY THROUGH MONDAY...
ACTIVE UPPER LEVEL PATTERN IN STORE FOR PERIOD...WITH SHORTWAVE
TROUGHS TO IMPACT AREA LATE WED AND OVER THE WEEKEND. STILL SOME
MINOR DIFFERENCES IN THE STRENGTH AND TRACK OF MAIN FORCING WITH THE
SHORTWAVE WED NIGHT. OVERALL...MESSAGE IS STILL THAT MOISTURE WILL
BE LIMITED EVEN IF STRONGER AND MORE SOUTHERLY GFS AND ECMWF
SOLUTIONS VERIFY. WEAK ISENTROPIC LIFT WOULD PRODUCE SPRINKLES AT
BEST IN THE NORTH WED NIGHT...AND WILL CONTINUE TO HANDLE WITH POPS
BELOW SLIGHT CHANCE CATEGORY.

THE SUN/SUN NIGHT UPPER SYSTEM IS PROGGED TO BE STRONGER AND TAKE A
MORE FAVORABLE SOUTHERLY TRACK FOR BETTER LOCAL PRECIPITATION
CHANCES. THIS UPPER TROUGH WILL BE PRECEEDED BY RETURN FLOW GULF
MOISTURE SAT NIGHT INTO SUN. BOTH 00Z ECMWF AND GFS ARE TRENDING A
BIT SLOWER WITH THIS SYSTEM...WITH ECMWF SUGGESTING MUCH WETTER
SCENARIO...WITH STRONGER CLOSED H5 LOW TRACKING ACROSS MO INTO IL
MON AND TUE...WHILE GFS SWEEPS THE WAVE NORTHEAST INTO THE GREAT
LAKES BY MON. ALREADY HAVE CHANCE POPS IN PLACE AND NO CHANGES MADE
AT THIS TIME. HOWEVER...IF MODELS CONTINUE TO TREND CLOSER SLOWER
SOLUTIONS...LATER SHIFTS MAY NEED TO RAISE POPS AND EXTEND INTO MON.

LOOKING AT TEMPERATURES...WED STILL LOOKS TO HAVE COOLEST DAYTIME
HIGHS OF THE STRETCH...WITH SURFACE HIGH OVER AREA AND THERMAL
TROUGH AT H8 PASSING THROUGH. UPSTREAM...HIGHS MONDAY UNDER THIS
HIGH HAVE ONLY REACHED INTO THE 50S. 00Z MOS GUIDANCE FOR LOCAL AREA
HAD WIDE RANGE...FROM LOWER 60S TO LOWER 70S. BASED ON RECENT COOL
MODEL BIAS AND EXPECTED MODIFICATION OF AIRMASS...WENT NEAR HIGH
SIDE OF GUIDANCE WITH RANGE OF UPPER 60S NORTH TO LOWER 70S SOUTH.
STRONGER NW FLOW ON THU WILL PROVIDE DEEPER MIXING AND START OF SLOW
WARMING TREND WITH HIGHS BACK INTO 70S. INCOMING DRIER
AIRMASS...WITH DEWPOINTS IN 40S...WILL ALLOW OVERNIGHT TEMPERATURES
TO DROP INTO 40S LATE WEEK...MODERATING INTO 50S OVER WEEKEND AS
MOISTURE RETURNS.   ..SHEETS..

&&

.AVIATION...
VFR CONDITIONS WITH CIGS 3-8K AGL AND AREAS OF SHOWERS AND STORMS
WITH ISOLATED MVFR CONDITIONS IN PRECIPITATION WITH VSBYS OF 2 TO 5
MILES UNTIL LATE MORNING.  MVFR CONDITIONS TO OVERSPREAD AREA BEHIND
COLD FRONT LATE MORNING INTO MID AFTERNOON WITH AREAS OF RAIN AND
EMBEDDED STORMS WITH CIGS 1-3K AGL...VSBYS 1 TO 4 MILES COMMON. SOME
ISOLATED IFR CONDITIONS LATE PM INTO EARLY EVENING ALONG AND JUST
BEHIND HEAVIEST PRECIPITATION OF 500 TO 1,000 FT CIGS AND VSBYS OF
1/2 TO 1 MILE.  ..NICHOLS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

NICHOLS/SHEETS
Hazardous weather outlook, Sep 25, 3:45 AM CST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
445 AM CDT TUE SEP 25 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-260900-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
445 AM CDT TUE SEP 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF SHOWERS AND THUNDERSTORMS WILL ACCOMPANY A COLD FRONT
ACROSS THE REGION TODAY AND INTO EARLY THIS EVENING.  CONDITIONS ARE
NOT FAVORABLE FOR ANY OF THE THUNDERSTORMS TO REACH SEVERE LEVELS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SATURDAY NIGHT AND SUNDAY...A STRONG UPPER LEVEL SYSTEM WILL BRING
A CHANCE OF RAIN AND A FEW THUNDERSTORMS. IT IS TOO EARLY TO
DETERMINE THE POTENTIAL FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

NICHOLS/SHEETS

The radar

The Quad Cities radar (KDVN), 42 km away, was scanning. The volume nearest the first event began at 15:44 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Cedar

When
September 25, 9:45 AM CST
Where
Cedar County, 3.5 mi WSW of Lowden
Property damage
$200
Reported by
COOP Observer
Coordinates
41.831, -90.993

Lightning struck a tree next to a house located about 3.5 miles west southwest of Lowden, IA around 10:45 am September 25th. The tree caught on fire and phone service was interrupted for a while.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60880.